Is Accutane Linked to Inflammatory Bowel Disease?

Researchers think it's a possibility.

Is Accutane Linked to Inflammatory Bowel Disease?

Researchers think it’s a possibility.

-Jane Farrell

woman looking in a mirror

As if you acne isn’t depressing enough, now there’s evidence that it may be linked to inflammatory bowel syndrome.

A study of teenagers and young adults who took the popular anti-zit drug between 1998 and 2006 found that patients who took antibiotics and then Accutane after the antibiotics failed, were likely, in a small number of cases, to get IBD.

But researchers at the University of Pennsylvania also said that those patients had been taking antibiotics for a long time before they started using Accutane, and so it’s not certain whether the antibiotics or Accutane or both triggered the condition. IBD causes vomiting, diarrhea and rectal bleeding; because of the embarrassment associated with it, it can also limit a patient’s social life and cause depression.

Read Exfoliators for All Skin Types

The antibiotics patients took are in the tetracycline family: doxycycline and minocycline.

Dr. David Margolis, who led the study, told Reuters that the antibiotics “limit scarring…and are exceedingly effective.” And he said the incidence of IBD is rare enough that doctors should be careful about deciding not to prescribe Accutane.

But he also said he’s not sure whether Accutane is “off the hook.” The IBD cases could be due to the use of it, the use of antibiotics—or even the biology of acne itself. (MSNBC)

Jane Farrell is a senior editor at BettyConfidential.


follow BettyConfidential on... Pinterest


Read More About...
Related Articles...

0 thoughts on “Is Accutane Linked to Inflammatory Bowel Disease?

  1. ChattyCathy says:

    Scary! I’m so glad I never took it.

Leave a Reply

top of page jump to top